Michigan, 2005

Damaging Wind in Michigan, May 9, 2005

May 9, 2005 · NWS MQT · 1 event in 1 county or zone

Six-inch diameter tree snapped off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Six-inch diameter tree snapped off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 9, 1:27 PM EST, 3 hours 18 minutes earlier.

Area forecast discussion, May 9, 1:27 PM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
227 PM EDT MON MAY 9 2005

.DISCUSSION...
MAIN CONCERN IN THE SHORT TERM IS OBVIOUSLY CHANCES FOR
THUNDERSTORMS AND POSSIBLE SEVERE WEATHER LATE THIS AFTERNOON AND
THIS EVENING. LATEST SPC MESOANALYSES AND SHORT TERM MODEL FORECAST
SOUNDINGS SUGGEST MARGINAL SEVERE THREAT STILL A POSSIBILITY ACROSS
THE CWFA THROUGH THIS EVENING. INSTABILITY DOES NOT LOOK TO BE
OVERWHELMING...EXPECTED TO RANGE FROM 700-1200 J/KG...AND DEEP LAYER
SHEAR IS MARGINAL FOR SUPERCELLS AT AROUND 30 KT. EXPECT CONVECTION
TO BE PRIMARILY MULTICELL...ALTHOUGH SOME BOWS ARE DEFINITELY
POSSIBLE WITH DECENT 0-2KM SHEAR EXPECTED. MID-LEVELS DON/T APPEAR
AS THOUGH THEY WILL DRY SUFFICIENTLY IN OUR AREA TO RESULT IN
PARTICULARLY STRONG DOWNBURSTS...ALTHOUGH STORMS WHICH BOW COULD
PRODUCE SOME WIND DAMAGE. THE MAIN THREAT STILL LOOKS LIKE IT WILL
BE HAIL...GIVEN WET BULB ZERO HEIGHTS OF AROUND 8K FEET. THE BEST
COMBINATION OF INSTABILITY AND SHEAR STILL LOOKS LIKE IT WILL BE
GENERALLY WEST OF A LINE FROM MARQUETTE TO IRON MOUNTAIN...WITH
ACTIVITY WEAKENING BY LATE EVENING AS INSTABILITY FADES WITH LOSS OF
DIURNAL HEATING. GENERALLY STUCK CLOSE TO THE ETA THROUGH THE FIRST
FEW DAYS OF THE FORECAST...MAKING MODIFICATIONS AS NECESSARY TO
MITIGATE THE IMPACT OF THE BMJ CONVECTIVE SCHEME FIRING WHERE/WHEN
CONVECTION IS NOT ANTICIPATED. DEFINITELY PREFER THE ETA/S HANDLING
OF PCPN NORTH OF THE BAROCLINIC ZONE ON WEDNESDAY...GENERALLY
KEEPING PCPN SOUTH OF THE CWFA...WHILE THE GFS APPEARS TO PRODUCE
PCPN TOO FAR NORTH OF THE WARM FRONTAL BOUNDARY.

INITIAL COLD FRONT SLIPS THROUGH LATE TONIGHT...WITH WINDS SHIFTING
AROUND MORE TO THE SOUTHWEST. HOWEVER...FAIRLY DEEP MOISTURE WILL
REMAIN IN PLACE UNTIL THE UPPER LOW MOVES EAST OF THE CWFA BY MID
AFTERNOON TUESDAY. WITH COOLER BOUNDARY LAYER TEMPERATURES...
INSTABILITY IS MINIMAL ON TUESDAY...SO DO NOT EXPECT ANY THUNDER.
HOWEVER...DEPTH OF MOISTURE...SOME LINGERING FORCING FROM THE UPPER
LOW...AND LOW LEVEL CONVERGENCE ALONG THE SECONDARY COLD FRONT COULD
WORK TO PRODUCE SOME SHOWER ACTIVITY. WILL END THE CHANCE OF SHOWERS
FROM WEST TO EAST DURING THE AFTERNOON AND EARLY EVENING.

SHORTWAVE RIDGING WILL WORK INTO THE AREA BRIEFLY TUESDAY
NIGHT...ALTHOUGH THE UPPER FLOW IS EXPECTED TO BECOME FAIRLY ZONAL
AT THAT POINT. THE MAIN BAROCLINIC ZONE PUSHES SOUTH OF THE WESTERN
GREAT LAKES...KEEPING CONVECTION AND PCPN GENERALLY TO OUR SOUTH.
THE GFS APPEARS TO DEVELOP PCPN TOO FAR NORTH ON WEDNESDAY...
BRINGING DECENT QPF TO MUCH OF THE FORECAST AREA. THIS APPEARS TO BE
DUE IN PART TO SOME CONVECTIVE FEEDBACK FROM PCPN IT DEVELOPS TO OUR
SOUTH...WHICH OVERDOES THE MID-LEVEL VORTICITY AND STRENGTHENS THE
UPPER JET TOO MUCH...WHICH IN TURN ALLOWS FOR WIDESPREAD PCPN TO
SPREAD NORTH ACROSS OUR AREA. PREFER THE ETA/S HANDLING OF THINGS ON
WEDNESDAY...GENERALLY KEEPING THE ELEVATED PCPN SOUTH OF OUR
AREA...WITH AC AND CIRRUS IMPACTING THE AREA FOR MUCH OF THE
DAY. WILL INCLUDE A LOW CHANCE POP FOR THE FAR SOUTHERN CWFA...GIVEN
THEIR SOMEWHAT CLOSER PROXIMITY TO THE BAROCLINIC ZONE AND 500MB
SHEAR AXIS.

CANADIAN HIGH PRESSURE AND MUCH DRIER AIR WILL WORK IN AT ALL LEVELS
LATE WEDNESDAY THROUGH THURSDAY...PROVIDING FOR UNSEASONABLY COOL
TEMPERATURES AND FAIR SKIES. THERE MAY BE A DECENT CHANCE FOR FROST
AND/OR FREEZING TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS DEPENDING
ON EVENTUAL WINDS AND CLOUD COVER.

EXTENDED...FOR FRIDAY THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE IS
IN GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF MASS
FIELDS...ALTHOUGH THERE ARE SOME DEFINITE DIFFERENCES IN THE TIMING
AND AMPLITUDE OF INDIVIDUAL SHORTWAVES. THE MAIN FEATURE OF INTEREST
DURING THIS PERIOD IS A SHORTWAVE WHICH WILL MOVE OUT OF THE
NORTHERN PLAINS AND SWING THROUGH THE UPPER GREAT LAKES
FRIDAY-SATURDAY. THE GFS IS FASTER WITH THIS FEATURE IN COMPARISON
TO THE CANADIAN...ECMWF...AND GFS ENSEMBLE MEAN. PREFER THE SLOWER
EVOLUTION OF THINGS GIVEN THE EXPECTED AMPLIFICATION OF THE TROUGH
OFF THE CANADIAN MARITIMES DURING THIS PERIOD...ALTHOUGH THE ECMWF
MAY BE A BIT TOO AMBITIOUS WITH ITS DEPICTION OF THE UPPER LOW SOUTH
OF NEWFOUNDLAND. SURFACE LOW/FRONTAL BOUNDARY EXPECTED TO MOVE
THROUGH THE AREA DURING THE SECOND HALF OF FRIDAY...WITH CHANCES FOR
SHRA/TSRA ALONG WITH IT. CHANCES FOR TSRA MAY STAY TO OUR SOUTH
DEPENDING ON POSITION OF WARM FRONT AND ADVECTION OF MOISTURE...BUT
WILL INCLUDE A MENTION FOR NOW GIVEN UNCERTAINTY. THE UPPER
LOW/SHORTWAVE WILL MOVE SLOWLY EAST AND PASS ACROSS THE AREA
SATURDAY INTO EARLY SUNDAY. GIVEN MID LEVEL COLD POOL...WILL INCLUDE
A CHANCE FOR DIURNAL SHOWERS ON SATURDAY...PARTICULARLY IF LOW LEVEL
CYCLONIC FLOW LINGERS OVER THE AREA AS DEPICTED BY ECMWF. THE UPPER
LOW SLIDES A BIT FARTHER EAST BY SUNDAY...SO WILL JUST INCLUDE A
CHANCE FOR SOME DIURNAL SHOWERS OVER THE FAR EASTERN CWFA FOR
SUNDAY...AND KEEP THE REST OF THE AREA DRY AS SHORTWAVE RIDGING
TRIES TO WORK INTO THE AREA. SINCE THE GFS APPEARS TOO ZONAL AND
QUICK...WILL HOLD OFF AND KEEP THINGS DRY THROUGH MONDAY...WITH
SHORTWAVE RIDGING EXPECTED TO HANG ON AND KEEP PCPN WITH THE NEXT
SHORTWAVE WEST OF OUR AREA THROUGH THE END OF THE FORECAST PERIOD.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TRH
Hazardous weather outlook, May 9, 3:15 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT MON MAY 9 2005

MIZ001>007-009>014-084-085-101200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
415 PM EDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

EXPECT SCATTERED THUNDERSTORMS TONIGHT ACROSS WEST AND CENTRAL UPPER
MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY OVER
INTERIOR LOCATIONS WEST OF A MARQUETTE TO ESCANABA LINE. THE
GREATEST THREAT OF SEVERE STORMS WILL BE BETWEEN 5 PM AND 10 PM. ANY
SEVERE THUNDERSTORMS THAT DEVELOP SHOULD BE ISOLATED AND WILL BE
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS
UP TO 60 MPH. STORMS SHOULD MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WEST AND CENTRAL UPPER MICHIGAN
FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

TRH/VOSS

The radar

The Marquette radar (KMQT), 67 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
May 9, 4:45 PM EST
Where
Dickinson County, 3 mi NE of Randville
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.017, -88.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451041.